[Skip to Content]
[Skip to Content Landing]
Article
February 1960

Transient Myopia After Acetazolamide

Author Affiliations

Philadelphia
From the Department of Ophthalmology, Hospital of the University of Pennsylvania, Philadelphia, and the Children's Hospital of Philadelphia.

AMA Arch Ophthalmol. 1960;63(2):315-318. doi:10.1001/archopht.1960.00950020317015
Abstract

A severe, rapidly developing but transient myopia occurring as the result of oral administration of acetazolamide to reduce fluid retention in the late weeks of pregnancy is reported in this paper. Although numerous reports of similar myopia after ingesting sulfonamide preparations have appeared in the literature, we have been able to find only seven reports of myopia due to acetazolamide, a widely used sulfonamide derivative. The evident rarity of the condition and the associated finding of retinal edema which has previously not been observed prompted this report.

Of the seven cases previously reported,1-6 three were women with fluid retention problems (Table 1). Two of these had edema of pregnancy without evidence of toxemia and one had premenstrual tension. The other patients had been given acetazolamide to lose weight. In no case was evidence of diabetes or renal disease noted.

Eye examination was normal in three patients. One patient was

First Page Preview View Large
First page PDF preview
First page PDF preview
×